Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Dodge City, KS

May 7, 2014Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2014, 7:51 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 7:51 PM CDT (00:51 UTC)
Expired
May 7, 2014, 8:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3594 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS53 KDDC 080051
SVRDDC
KSC151-185-080130-
/O.NEW.KDDC.SV.W.0008.140508T0051Z-140508T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOPEWELL...
  AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...UP TO GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...NEOLA...ST. JOHN...STAFFORD...ZENITH...HUDSON AND SEWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 9866 3778 9901 3783 9902 3800 9893
      3800 9892 3803 9891 3827 9880 3827 9847
      3826 9847 3790 9847
TIME...MOT...LOC 0051Z 211DEG 49KT 3781 9892

HAIL...1.75IN
WIND...60MPH

$$

WAH
3 follow-up statements
937 
WWUS53 KDDC 080110
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT WED MAY 7 2014

KSC151-080120-
/O.CAN.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
PRATT KS-
810 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRATT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3792 9858 3782 9877 3783 9899 3801 9890
      3827 9880 3826 9848
TIME...MOT...LOC 0110Z 211DEG 49KT 3803 9875

$$

KSC185-080130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
810 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STAFFORD
COUNTY UNTIL 830 PM CDT...

AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. JOHN...AND
MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HUDSON AND SEWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3792 9858 3782 9877 3783 9899 3801 9890
      3827 9880 3826 9848
TIME...MOT...LOC 0110Z 211DEG 49KT 3803 9875

HAIL...1.00IN
WIND...60MPH

$$

WAH
960 
WWUS53 KDDC 080121
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED MAY 7 2014

KSC185-080130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
821 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STAFFORD COUNTY UNTIL 830 PM CDT...

AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUDSON...AND
MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN STAFFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3792 9858 3790 9882 3798 9884 3826 9870
      3826 9848
TIME...MOT...LOC 0121Z 211DEG 49KT 3816 9865

HAIL...1.00IN
WIND...60MPH

$$

WAH
484 
WWUS53 KDDC 080134
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT WED MAY 7 2014

KSC185-080145-
/O.EXP.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
834 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3792 9858 3790 9882 3798 9884 3826 9870
      3826 9848
TIME...MOT...LOC 0121Z 211DEG 49KT 3816 9865

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:06 PM CDT, 45 minutes earlier.

Area forecast discussion, May 7, 7:06 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT Wed May 7 2014

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 347 PM CDT WED MAY 7 2014

Forecast issues revolve around current wind speeds through late
afternoon, the low chances for convection for this evening and a
frontal boundary sweeping the area for Thursday. Temperature trends
are in very good shape as readings continue warming through the 90s
this afternoon. The stronger surface winds were slow to evolve across
the area and the wind advisory may not verify until late in the
afternoon when full mixing potential  is realized. Drier air should
continue to work eastward through the late afternoon. The model
MUCAPE fields and precipitation/convective fields suggest potential
for high based showers or thunderstorms in vicinity of a dryline...
or more likely a retreating dryline as a boundary layer moisture
surge develops northward across south central Kansas. Another chance
for storms exists across the far eastern sections especially from
around Stafford to Coldwater eastward as the upper wave and it's
cold pool moves into the central high plains.

A Pacific cold front will swing through the area on Thursday, the
leading edge of which should move though our eastern counties early
Thursday scouring out the higher dew point air with it. Weak cold
advection will help limit high on Thursday to the 70s and low 80s
with a limited threat of approaching wind advisory criteria as
mixing develops in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 257 PM CDT WED MAY 7 2014

The start of the extended period will see a shortwave trough moving
out over the central High Plains Thursday evening. A cold front will
be moving through southwest Kansas and should be moving south out of
southwest Kansas during the evening hours. A dryline will be in the
vicinity of south central Kansas before the front sweeps it east of
the region later in the evening. There could be a few thunderstorms
in the Pratt/Medicine Lodge areas during the early evening hours. A
few high based showers could also move out of southeast Colorado
into far southwest Kansas during the early evening hours. Will carry
some 15-20 percent pops but am not too excited about any
precipitation reaching the ground over far southwest Kansas given
the dry lower levels indicated in the model soundings.

Friday and Saturday should be dry and mild as weak mid level zonal
flow dominates the weather picture.

The models continue to struggle with how the next upper level
shortwave evolves as it digs into the western states on Saturday and
heads toward the central part of the country early next week. The
GFS continues to be the most progressive with this wave and moves it
out over the High Plains Sunday night and Monday. The 12z run is now
showing the wave somewhat stronger and deeper and its ensemble
members are following that trend. The GEM and ECMWF continue to show
a stronger wave digging into the west and closing off over the Four
Corners region before moving out over the Plains on Monday and
Tuesday. At this time it still does not look like there will be
widespread precipitation across southwest Kansas but the best
chances will be around Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 701 PM CDT WED MAY 7 2014

Very high-based rain showers with isolated thunder will impact the
HYS terminal vicinity through 01Z or so, but the threat will
quickly move east thereafter. Any additional thunderstorms this
evening are expected to remain east of the DDC and HYS terminals.
VFR conditions are forecast through the period, but a wind shift
to the west will occur by early Thursday morning. The wind will
continue to veer around to the northwest by late morning and
increase in speed to around 20 knots through early afternoon
before weakening by late afternoon to less than 10 knots as
another weak low forms to the south.

&&

.FIRE WEATHER...
ISSUED AT 347 PM CDT WED MAY 7 2014

Critical fire weather  conditions have developed across a large
portion of the are this afternoon and are expected to continue
through early evening when winds decouple from the loss of direct
surface heating. Cooler temperatures as well as weaker surface winds
expected on Thursday should preclude red flag conditions across the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  76  43  76 /  10  10  10   0
GCK  52  72  41  78 /  10  10  10   0
EHA  44  74  42  79 /  10  10  20   0
LBL  54  77  43  79 /  10  10  20   0
HYS  60  72  41  76 /  30  10  10  10
P28  62  83  48  76 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR
KSZ030-031-043>046-061>066-074>081-084>090.

WIND ADVISORY until 9 PM CDT /8 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...Umscheid
FIRE WEATHER...Russell
Hazardous weather outlook, May 7, 5:55 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED MAY 7 2014

KSZ030-031-043>046-061>066-074>081-084>090-082300-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
555 PM CDT WED MAY 7 2014 /455 PM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A RED FLAG WARNING AND WIND ADVISORY ARE IN EFFECT THROUGH THE
EARLY EVENING HOURS FOR CRITICAL FIRE WEATHER CONDITIONS AND
STRONG WINDS. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE
DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY
283 OVERNIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL
UP TO THE SIZE OF GOLFBALLS AND STRONG WINDS BEING THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS, WITH QUARTER SIZE
HAIL, LIGHTNING, AND DAMAGING WIND MAINLY IN THE MEDICINE LODGE AREA
ON THURSDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE
FORECAST ON SUNDAY AND MONDAY, HOWEVER IT IS TOO EARLY TO DETERMINE
SEVERITY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING GENERALLY
EAST OF HIGHWAY 183.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 7, 6:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     MEADE                   37.28N 100.34W
05/07/2014  E87 MPH          MEADE              KS   LAW ENFORCEMENT

            A WIND GUST OF 87 MPH WAS REPORTED AT THE MEADE AIRPORT.

&&

WHOVORKA
Local storm report, May 7, 6:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 WSW MEADE             37.28N 100.36W
05/07/2014                   MEADE              KS   LAW ENFORCEMENT

            DISPATCH REPORTED A DAMAGED BUILDING ONE-QUARTER MILE
            EAST OF THE AIRPORT AND AN OVERTURNED SEMI ON HIGHWAY 54
            FOUR MILES WEST OF THE AIRPORT.

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:41 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt49 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.